No Longer Accepting Cases

December 11, 2014 — The FDA has issued a Safety Communication to warn about a rare but life-threatening skin reaction from Geodon (ziprasidone), an anti-psychotic medication.

Pfizer, the manufacturer of Geodon, is now required to add a new warning to the label.

The skin reaction, known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), begins as a rash and quickly spreads all over the body.

Other symptoms include high fever, swollen lymph nodes, and inflammation of organs including the liver, kidney, lungs, heart, or pancreas. DRESS can also increase the number of a type of white blood cell (esoinophils).

No deaths have been reported, but DRESS has a mortality rate of 10% and the skin reaction can be deadly.

According to six case reports reviewed by the FDA, symptoms began between 11 and 30 days after the patient started taking Geodon. In three cases, symptoms recurred after the patient stopped and re-started Geodon.

The FDA warns:

“Patients who have a fever with a rash and/or swollen lymph glands should seek urgent medical care. Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected.”

Geodon (ziprasidone) is an antipsychotic medication that is approved for the treatment of serious mental disorders, including schizophrenia and bipolar I disorder. It helps decrease hallucinations, delusions, mania, and other psychotic symptoms. In 2013, about 353,000 patients received a prescription for Geodon.